Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 82, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2019, 1:54 PM CDT for Finney County, Scott County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2019, 1:54 PM CDT (18:54 UTC)
- Expired
- May 21, 2019, 2:14 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Finney County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
886 WUUS53 KDDC 211854 SVRDDC KSC055-171-211945- /O.NEW.KDDC.SV.W.0082.190521T1854Z-190521T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 154 PM CDT Tue May 21 2019 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northwestern Finney County in southwestern Kansas... Southern Scott County in west central Kansas... * Until 245 PM CDT. * At 153 PM CDT, a severe thunderstorm was located 9 miles south of Friend, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Friend and Shallow Water. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3807 10076 3810 10109 3843 10111 3844 10069 TIME...MOT...LOC 1853Z 186DEG 26KT 3813 10093 HAIL...1.00IN WIND...<50MPH $$ JJOHNSON
2 follow-up statements
991 WWUS53 KDDC 211910 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 210 PM CDT Tue May 21 2019 KSC055-171-211945- /O.CON.KDDC.SV.W.0082.000000T0000Z-190521T1945Z/ Finney KS-Scott KS- 210 PM CDT Tue May 21 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES... At 210 PM CDT, a severe thunderstorm was located very near Friend, moving north at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Friend and Shallow Water. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3815 10074 3815 10108 3843 10111 3844 10069 TIME...MOT...LOC 1910Z 186DEG 26KT 3826 10091 HAIL...0.75IN WIND...60MPH $$ JJOHNSON
604
WWUS53 KDDC 211914
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
214 PM CDT Tue May 21 2019
KSC055-171-211924-
/O.CAN.KDDC.SV.W.0082.000000T0000Z-190521T1945Z/
Finney KS-Scott KS-
214 PM CDT Tue May 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND
SOUTHERN SCOTT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3815 10074 3815 10108 3843 10111 3844 10069
TIME...MOT...LOC 1914Z 186DEG 26KT 3829 10091
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:03 PM CDT, 51 minutes earlier.
Area forecast discussion, May 21, 1:03 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 103 PM CDT Tue May 21 2019 ...Updated for aviation discussion... .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Tue May 21 2019 A strong upper level low pressure system was centered over northern New Mexico early this morning. A deep upper trough rotating around the southern quadrant of the low was becoming negatively tilted as it pushed out into west Texas. Through today, the upper low and trough complex will rotate out to the northeast across the central High Plains. A broad shield of rain and thunderstorms was spreading through western and central Kansas ahead of the upper low. This will continue to lift out through the area this morning and exit the forecast area shortly after sunrise. Fog that developed across the forecast area earlier this evening has been scoured out by the rain. Dense fog was spotty or off and on at that time. Some fog may redevelop in the wake of the rain but feel widespread dense fog is not too likely so will cancel the advisory. As the storm system lifts out this morning, surface low pressure and an associated warm front will also pull to the north. South to southwest winds will increase across the forecast area later this morning. A cold front will sweep southeast across the forecast area this afternoon behind the low. With a cold pool aloft over the area and some daytime heating, showers and thunderstorms are expected to redevelop later this morning and afternoon. MUCape values will generally be less than 1000 j/kg but with steep lapse rates and a fair amount of deep layer shear, especially toward central Kansas, a few of the storms could become severe with large hail and possibly a tornado. Conditions quiet down this evening as the upper system continues to pull away. With clearing skies and light winds, temperatures over western portions of the forecast area could very well drop into the mid/upper 30s. If dewpoints drop low enough, some areas of frost could develop. The next shift will need to monitor this for the possibility of a frost advisory. Wednesday will be considerably warmer and more pleasant with light winds. .LONG TERM...(Wednesday through Monday) Issued at 400 AM CDT Tue May 21 2019 The upper flow pattern will be conducive for showers and thunderstorms to develop over parts of the area nearly every day through the Memorial Day weekend. Thursday looks to be an active severe weather day as a strong shortwave trough and strong upper level jet lifts out from New Mexico across the central High Plains. A very unstable airmass along with strong deep layer shear will likely result in severe thunderstorms with the potential of large hail and a few tornadoes. Thunderstorm chances will likely continue nearly every day through the upcoming holiday weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 100 PM CDT Tue May 21 2019 A few showers and thunderstorms are possible through 00z as an upper level low passes during daytime heating. CIGS will continue to improve as drier air works into western Kansas with the gusty southwest winds. Expect winds to drop off by 00z. && .HYDROLOGY... Issued at 400 AM CDT Tue May 21 2019 Will keep the Flash Flood Watch intact through this morning as another round of rain moves through the area. There will be a chance for thunderstorms across central Kansas this afternoon. Rainfall rates and storm coverage should not be as great as Monday so the threat for flash flooding should diminish by this afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 38 77 59 / 90 30 0 40 GCK 56 36 74 54 / 80 10 0 30 EHA 57 40 77 52 / 80 10 0 30 LBL 61 43 79 58 / 40 10 0 30 HYS 60 38 71 55 / 100 30 0 30 P28 69 46 80 65 / 80 30 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Finch HYDROLOGY...Gerard
Hazardous weather outlook, May 21, 5:03 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 503 AM CDT Tue May 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-221100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Locally heavy rain will move through central and parts of southwest Kansas this morning. There will be a threat for flooding with the rain. See the latest Flash Flood Watch product for additional details. Scattered thunderstorms are expected to redevelop this afternoon. A few of these storms could become severe with large hail, damaging wind and isolated tornadoes. The greatest threat for severe weather will be around central Kansas. Low temperatures tonight are expected to dip into the mid and upper 30s over far west central Kansas. Areas of frost will be possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Elevated risk * Freeze: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Scattered thunderstorms are expected to develop late Wednesday night into Thursday. Severe thunderstorms are expected with the greatest potential to the east of a Hays to Liberal line. Large hail, damaging winds, tornadoes and locally heavy rain will be possible. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Freeze: Elevated risk * Thursday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Elevated risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon east of Highway 83. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 21, 12:38 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 1238 PM CDT Tue May 21 2019 KSZ062-075-211830- Kearny KS-Grant KS- 1238 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY AND NORTHWESTERN GRANT COUNTIES UNTIL 130 PM CDT... At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near Ulysses, moving north at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ulysses. LAT...LON 3754 10131 3758 10151 3792 10153 3792 10112 TIME...MOT...LOC 1738Z 191DEG 13KT 3760 10142 JJOHNSON
Local storm report, May 21, 12:44 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FUNNEL CLOUD 8 N JOHNSON CITY 37.68N 101.76W
05/21/2019 STANTON KS PUBLIC
A SMALL FUNNEL CLOUD WAS OBSERVED BENEATH A
SHOWER.
&&Special weather statement, May 21, 1:03 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Dodge City KS 103 PM CDT Tue May 21 2019 KSZ062-063-075-076-211845- Finney KS-Kearny KS-Grant KS-Haskell KS- 103 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 145 PM CDT... At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Hickok, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hickok. LAT...LON 3754 10112 3754 10131 3792 10112 3791 10080 TIME...MOT...LOC 1802Z 191DEG 16KT 3767 10121 JJOHNSON
Special weather statement, May 21, 1:17 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 117 PM CDT Tue May 21 2019 KSZ061-062-074-075-211900- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 117 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 200 PM CDT/100 PM MDT/... At 117 PM CDT/1217 PM MDT/, Doppler radar was tracking a strong thunderstorm 13 miles south of Syracuse, moving northeast at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Hamilton, southwestern Kearny, northwestern Grant and northeastern Stanton Counties. LAT...LON 3757 10151 3775 10190 3796 10187 3792 10152 TIME...MOT...LOC 1817Z 218DEG 16KT 3779 10172 JJOHNSON
Local storm report, May 21, 1:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FUNNEL CLOUD ULYSSES 37.58N 101.36W
05/21/2019 GRANT KS PUBLIC
THIS REPORT WAS FROM SOCIAL MEDIA. THE IMAGE
WAS OF A SMALL FUNNEL CLOUD NEAR ULYSSES.
&&
RBSpecial weather statement, May 21, 1:50 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 150 PM CDT Tue May 21 2019 KSZ043-063-211915- Finney KS-Scott KS- 150 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY... NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 215 PM CDT... At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Holcomb, moving north at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Friend and Shallow Water. LAT...LON 3839 10069 3806 10077 3806 10110 3839 10111 TIME...MOT...LOC 1850Z 186DEG 26KT 3811 10093 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:28 PM CDT | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 9 hr |
| May 21, 2:27 AM CDT | Areal Flood Warning | DDC | Pratt | 24 hr |
| May 21, 12:38 PM CDT | Special Weather Statement | DDC | Grant | 52 min |
| May 21, 1:03 PM CDT | Special Weather Statement | DDC | Grant | 42 min |
| May 21, 1:17 PM CDT | Special Weather Statement | DDC | Stanton | 43 min |
| May 21, 1:50 PM CDT | Special Weather Statement | DDC | Finney | 25 min |
| May 21, 1:58 PM CDT | Special Weather Statement | DDC | Pawnee | 47 min |
| May 21, 2:04 PM CDT | Special Weather Statement | DDC | Hodgeman | 26 min |
| May 21, 2:12 PM CDT | Special Weather Statement | DDC | Finney | 48 min |
| May 21, 2:18 PM CDT | Special Weather Statement | DDC | Stafford | 57 min |
| May 21, 2:23 PM CDT | Frost Advisory | DDC | Hamilton, Kearny, Scott | 18 hr |
| May 21, 2:32 PM CDT | Special Weather Statement | DDC | Ness | 43 min |
| May 21, 2:36 PM CDT | Special Weather Statement | DDC | Hodgeman | 24 min |
| May 21, 2:37 PM CDT | River Flood Warning | DDC | Hodgeman, Pawnee | 10 days |
| May 21, 2:37 PM CDT | River Flood Warning | DDC | Rush | 45 hr |
| May 21, 2:51 PM CDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| May 21, 3:14 PM CDT | Special Weather Statement | DDC | Ness | 46 min |
| May 21, 3:19 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| May 21, 3:35 PM CDT | Special Weather Statement | DDC | Trego | 40 min |
| May 21, 4:08 PM CDT | Special Weather Statement | DDC | Ellis | 37 min |
| May 21, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 55 min |
| May 21, 4:25 PM CDT | Special Weather Statement | DDC | Pawnee | 35 min |
| May 21, 4:41 PM CDT | Special Weather Statement | DDC | Stafford | 49 min |
| May 21, 5:02 PM CDT | Special Weather Statement | DDC | Pratt | 43 min |
| May 21, 5:17 PM CDT | Special Weather Statement | DDC | Stafford | 28 min |
| May 21, 5:26 PM CDT | Special Weather Statement | DDC | Kiowa | 34 min |
| May 21, 5:42 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.